Alert archive / Massachusetts / Winter Storm Watches in 2018

Winter Storm Watch 7, NWS Boston/Norton, MA

March 11, 201812 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter storm watch at Mar 11, 2018, 3:51 AM EDT for 12 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Mar 12, 2018, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2018, 3:51 AM EDT (07:51 UTC)
In effect from
Mar 12, 2018, 8:00 PM EDT
Expired
Mar 12, 2018, 3:46 AM EDT
In force
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Mar 11, 3:11 AM EDT, 40 minutes earlier.

Area forecast discussion, Mar 11, 3:11 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
311 AM EDT Sun Mar 11 2018

.SYNOPSIS...
Mainly dry but blustery and chilly conditions for the rest of
the weekend. The combination of the offshore storm and strong
upper level energy may produce areas of accumulating snow across
southern New England late Monday night and Tuesday. Dry and
cooler weather moves in for Wednesday and Thursday, then milder
air returns Friday and Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
Cyclonic flow will continue to weaken today. Mid level moisture
will also lessen. Enough low level moisture should be present
to generate some clouds, mainly along and north of the Mass
Pike. Very low risk for a stray flurry, or two.

Near normal temperatures expected.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...

Dry with less wind tonight. Near ideal radiational cooling
conditions. Moved low temperatures closer to the lowest
guidance.

Increasing clouds through the day, Monday, along with an
increasing risk for light snow/rain late. Expecting most of
southern New England to be dry through Monday afternoon, at this
time.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Big Picture...

Digging trough over the East Pacific and building ridge over the
Western USA aid a new trough to dig over the Northeast USA early
next week. The trough lifts out through the Maritimes Friday
while the remnants of the western ridge build east.

Two jet streams at the start of the week. The northern stream
draws upper low pressure south from Canada into the Great Lakes.
The southern stream sweeps a shortwave through the Plains and
Southeast USA early week. On Monday this shortwave then turns
the corner around the Great Lakes low and moves up the coast
with varying degrees of success.

The 12z ECMWF, which has had a seaward track and starts that way
Monday, turns the system north and passes just outside the
benchmark...eventually similar to the GFS. The GGEM remains the
seaward model of the group. None of the models show an agreeable
amount of phasing with the Great Lakes system, and yet the
systems ARE projected closer to the New England coast. The
forecast will follow this trend, but with low confidence.

Details...

Monday night through Tuesday night...

Coastal storm passes just outside the benchmark. As noted above,
there remains a lack of both model consensus and run-to-run
consensus to have anything better than low confidence. If the
next run tonight confirms this trend, then confidence will
build.

Cross sections show deep moisture over the region starting
Monday evening and continuing through Tuesday night. Deep strong
lift is indicated over Southeast Mass and Islands with 20+
m-bars/sec while the CT Valley shows lift of 8 m-bars/sec. The
max lift overlays the max nucleation zone, so expect a good deal
of precip generation.

QPF values have increased somewhat from last night, with 1/2 to
3/4 inches in RI/Eastern Mass and 1/4 to 1/2 inch in CT/Western
Mass/Central Mass. At 10-to-1 ration, this would support a
plowable snow during this period. We allowed some wet bulb
cooling with the precipitation, which would keep temperatures no
higher than the low to mid 30s. Daytime temperatures Tuesday
may hamper accumulation of snow, keeping totals lower than would
otherwise be expected. Even so, headlines may eventually be
needed for Monday night and Tuesday.

The system makes its closest pass about 18Z Tuesday, then moves
off toward Nova Scotia. Expect snow to taper off Tuesday evening
or early night.

Wednesday-Thursday...

Upper low swings over New England Wednesday. A cold pool in the
trough is forecast to move over us Wednesday afternoon and may
generate snow showers at that time, especially over CT, Western
MA, Central MA. The low and cold pool move off to the east
Thursday, but the upper flow remains cyclonic with hints of a
weak shortwave moving through the flow Thursday.

Expect partly to mostly cloudy skies Wednesday, the partly
cloudy on Thursday. Temps aloft equiv to -8C to -10C, so max
temps will be either side of 40 each day.

Friday-Saturday...

Another shortwave may move across the region Friday bringing a
few clouds. Otherwise a dry period as an upper ridge builds
over the region and surface flow becomes more from the
southwest. Temps aloft will modify to around 50 by Saturday.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Through Tonight...

VFR. Dry. SCT-BKN 040. NW winds, gusts up to 20 kts during the
day. Chance of flurries over the Berkshires. Clearing out with
diminishing winds tonight.

Monday...

Increasing and lower CIGs down to MVFR with onset of RA/SN going
into the evening hours. Greater confidence that most of the period
will remain dry, only that conditions will lower. Increasing E
winds.

KBOS Terminal...High confidence in overall TAF.

KBDL Terminal...High confidence in overall TAF.

Outlook /Monday Night through Thursday/...

Monday night through Tuesday night...Low confidence.

MVFR ceilings/visibilities with areas of IFR cigs/vsbys in
occasional snow. Northeast to north winds with gusts to 25 knots
in the coastal plain and 35-40 knots on Cape Cod and Islands.

Wednesday-Thursday...High confidence.

VFR. Local MVFR cigs/vsbys in scattered snow showers Wednesday.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Winds continue to diminish into tonight. This should allow
waves to subside and headlines to drop. Good boating weather for
tonight. Another coastal storm is expected to approach the
waters Monday. Winds and seas will increase, but may not reach
Advisory levels by the end of the day for much of the waters.
The greatest risk for 25 kt gusts late Monday afternoon will be
across the southern coastal waters.

Outlook /Monday Night through Thursday/...Moderate confidence.

There remains some uncertainty as to track of an intensifying storm
passing southeast of New England on Tuesday. Gales appear likely
over most of the waters late Monday night and Tuesday, with
Small Craft winds on Boston Harbor and Narragansett Bay.

Modified seas up some from the raw SWANGFS guidance based on
experience with NE flow and hedging toward at least a slightly
more westward track of the surface low. Seas may reach 10 to 15
feet across the waters east of Cape Ann, and in Massachusetts
Bay. Seas may approach 20 feet near Stellwagen Bank and east of
Cape Cod and Nantucket. Seas diminish to 6 to 12 feet on the
Outer Waters Wednesday and 5 to 7 feet Thursday.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tides are quite low for early this week. Thus,
it would take more than a 3.5 or 4 foot storm surge to produce
coastal flooding. This would require a very slow moving system
closer to the coast, a scenario that cannot yet be ruled out.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT this morning for
     ANZ231>235-237-251.
     Small Craft Advisory until 1 PM EDT this afternoon for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk
MARINE...WTB/Belk
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Mar 10, 7:02 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
702 PM EST Sat Mar 10 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-120015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
702 PM EST Sat Mar 10 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A coastal storm may track close enough to the coast to bring
accumulating snows to portions of the region and gusty northeast
winds along the coast. Confidence on the eventual track of this
storm remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-120015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
702 PM EST Sat Mar 10 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northeast gales are likely across the outer southeast coastal waters
with a low risk of gale force winds spreading to the other coastal
waters if the low center tracks closer to the coast. There is also a
risk for northeast storm force winds across the outer eastern coastal
waters if the low center tracks closer to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:53 AM EDTGale WatchBOX24 hr
Mar 11, 3:53 AM EDTStorm WatchBOX24 hr
Mar 11, 3:05 PM EDTHigh Wind WatchBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth21 hr

Nearby

Winter Storm Watches in Massachusetts, 2018Winter Storm Watches in Rhode Island, 2018Winter Storm Watches in Connecticut, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.